Alert archive / Minnesota / Excessive Heat Watches in 2018
Excessive Heat Watch 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this excessive heat watch at May 27, 2018, 3:52 PM CDT for 7 counties in Minnesota. It took effect at May 28, 2018, 1:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 27, 2018, 3:52 PM CDT (20:52 UTC)
- In effect from
- May 28, 2018, 1:00 PM CDT
- Expired
- May 28, 2018, 3:50 AM CDT
- In force
- Issued by
- NWS Twin Cities, MN
Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 22 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2680 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this excessive heat watch went out at May 27, 12:57 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 27, 12:57 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1257 PM CDT Sun May 27 2018
.UPDATE...
&&
.SHORT TERM...(Today and tonight)
Issued at 358 AM CDT Sun May 27 2018
The main forecast concern in the short term is heat. H85 temps warm
+2C today, and we will have a more favorable wind direction for
warming (southerly), so should see temps moderate a few degrees from
Saturday's highs. Expect readings to range from the low/mid 90s
north of I-94 to the mid and upper 90s south of I-94. Dewpoints will
mix out into the mid 50s to lower 60s. Heat indices are therefore
technically borderline for warranting a heat advisory (100 degrees
outside of the Twin Cities), but given 1) it's the first heat wave
of the season 2) it's occurring during a peak time for outdoor
activities and 3) winds over much of central and south central MN
will be light enough to provide insufficient cooling relief, have
issued an advisory for much of central and southern MN.
The secondary concern today is the potential for showers and
thunderstorms over the eastern Dakotas to work into west central MN
this morning. Have include a short window of 30 POPS generally north
and west of a Madison to Little Falls line. The activity should
wane by late morning, with plenty of time for temps to recover once
clearing commences.
Tonight a weak boundary sets up over northern/central MN as weak
shortwaves top the mid/upper ridge and move along the International
border. We could see associated showers and thunderstorms as far
south as I-94. Have include 20-30 POPS to cover the potential for
scattered activity.
.LONG TERM...(Monday through Saturday)
Issued at 358 AM CDT Sun May 27 2018
The upper-level ridge over the Great Plains and the trough over the
Great Basin progress eastward on Memorial Day. While we will remain
mostly under the ridging, a surface frontal boundary and subtle
shortwave brings slight chances for showers and thunderstorms Monday
evening. At this time, the best storm chances look to be in Northern
and Central MN. There will likely be ample instability with both the
NAM and GFS indicating MUCAPE values of 2000+ J/kg. If thunderstorms
do develop, near 20-25 kts of bulk shear may allow for some
organized thunderstorms capable of strong winds and hail.
Another concern for Memorial Day is the heat. Southerly flow continues
and skies look to be mostly sunny with the exception of afternoon
cumulus and the convection late in the day. This will allow
mixing to near 750 mb as evident in NAM and GFS soundings. This
will allow temperatures to warm into the mid to upper 90s along
and south of I-94 and lower 90s to the north. Dewpoints are
expected to be in the lower 60s with widespread heat indices in
the mid to upper 90s with the highest approaching 100 degrees in
the TC metro.
Tuesday will still be unseasonably warm with highs in the upper 80s
to lower 90s. Thunderstorm potential increases Tuesday afternoon and
evening with increasing cyclonic vorticity advection ahead of the
approaching upper-level trough and surface low pressure along the
CA/US border and north-south oriented frontal boundary. The
unsettled weather pattern is expected to continue through Wednesday
night before the frontal boundary and shortwave trough exit to the
east. Weak ridging looks to commence Thursday while the upper-level
trough to the east looks to "absorb" the circulation from the
remnants of subtropical Storm Alberto.
Dry weather is forecast through early Saturday, however the chance
for embedded shortwaves on the northern edge of the ridge will have
to be monitored. Otherwise, the next best chance for precip looks to
be late Saturday into Sunday with a trough approaching from the
Northwest CONUS. High temperatures Wednesday through Friday are
forecast to be in the lower to mid 80s. Then, temperatures Saturday
and Sunday will likely be even cooler in the in the 70s to near 80
degrees as they will be influenced with the precip and cloud cover
associated with the trough.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1257 PM CDT Sun May 27 2018
VFR conditions will prevail throughout the period with an area of
decaying thunderstorms near STC further continuing to weaken.
Winds will be northwesterly for a few hours at STC,MSP,RNH, & EAU
in the early afternoon as the outflow boundary from these storms
moves east. Otherwise, winds are expected to be southeasterly this
afternoon, become southerly overnight, and generally out of the
west through Monday morning. High clouds will diminish somewhat
this afternoon but will increase in coverage again tomorrow
morning.
KMSP...Tricky winds this afternoon with the outflow boundary over
the area. Expected to remain northwesterly to northerly through
early afternoon, and then gradually become more southeasterly.
Thunderstorm chances increase towards 00Z Monday but since this is
at the very end of of the TAF period, will keep any mention of
precip to the AFD for now.
/OUTLOOK FOR KMSP/
TUE...Mainly VFR. Chc -SHRA/-TSRA. Wind S 10G20 kts.
WED...Mainly VFR. Chc -SHRA/-TSRA. Wind S 10G20 kts.
THU...VFR. Slgt Chc -SHRA/-TSRA. Wind WNW 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 8 PM CDT this evening for MNZ051>070-073>078-
082>085-091>093.
&&
SHORT TERM...LS
LONG TERM...AMK
AVIATION...ETAHazardous weather outlook, May 27, 3:09 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 309 PM CDT Sun May 27 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 282015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 309 PM CDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight High temperatures and heat indices will warm into the 90s this afternoon. The very warm temperatures and elevated humidity will combine to create a heightened risk for heat illnesses, especially for those who are active or working outdoors. Temperatures will not cool off as much tonight, especially in the Twin Cities metro, with many areas remaining in the 70s overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated heat and humidity will continue through Memorial Day. The heat is expected to peak on Monday with heat indices reaching above 100 degrees across much of the area. The very warm temperatures and high humidity will combine to create a heightened risk for heat illnesses, especially for those who are active or working outdoors. Scattered to numerous thunderstorms will be possible Monday through Wednesday. Our area is under a Marginal Risk for severe storms Monday & Tuesday, with potentially a few few storms capable of producing hail of 1-2" in diameter and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed Monday & Tuesday if storms become more severe & widespread than expected.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:12 AM CDT | Special Weather Statement | MPX | Swift | 33 min |
| May 27, 8:20 AM CDT | Special Weather Statement | MPX | Stevens | 25 min |
| May 27, 8:52 AM CDT | Special Weather Statement | MPX | Stevens | 23 min |
| May 27, 3:52 PM CDT | Heat Advisory | MPX | Blue Earth, Brown, Chippewa, Chisago, Faribault, Freeborn and 20 more | 27 hr |
Nearby
Excessive Heat Watches in Minnesota, 2018Every excessive heat watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.